Spatial disorientation
perception effect
AI-inferred — this entry was drafted by AI and has not yet been verified against primary sources. A sourced revision is planned.
Spatial disorientation is a disruption of the felt sense of one's position and orientation in space.
As a drug effect it is acute and dose-proportional, easing as the substance wears off, distinct from vestibular disorders of neurological or inner-ear origin. It ranges from a mild sense that up and down are unreliable to a complete loss of any stable spatial reference frame.
Spatial disorientation is among the more commonly reported perceptual effects across substance classes. It is most commonly induced at moderate to high doses under dissociatives such as ketamine and dextromethorphan, and under psychedelics such as psilocybin mushrooms and DMT. It also appears under depressants like GHB and GBL, and in a particularly pronounced form under hallucinogens such as ibogaine and salvinorin A.
phenomenology
Spatial disorientation is felt as a destabilization of the body's ordinary spatial certainty: the sense of which way is up dissolves, and the ground and horizon seem to shift or rotate even when the body is still.
It commonly comes with nausea and a bracing impulse — the body reaching for an anchor that keeps moving. Attending to it sharpens it; trying to locate up tends to deepen the uncertainty. At higher doses under dissociatives, the entire spatial field can invert or collapse into formlessness.
mechanism
Spatial disorientation arises through different pathways depending on the drug class:
- Dissociatives — block NMDA receptors, disrupting the brain's integration of vestibular, proprioceptive, and visual signals into a coherent spatial model.
- Psychedelics — act on 5-HT2A receptors, distorting sensory weighting so the brain's predictions about spatial position conflict with incoming signals.
- Depressants — suppress cerebellar and brainstem function, degrading postural and vestibular processing.
- Hallucinogens — produce particularly pronounced spatial disruption, often with rapid and unpredictable shifts in felt orientation.
How much each pathway contributes in a given case is not fully understood.
safety
Spatial disorientation is not dangerous in itself, but it raises meaningful downstream risks when a person attempts to move.
- If it happens — sit or lie down immediately, fix your gaze on a stationary object, and breathe steadily; do not try to walk until orientation begins to return.
- Seek help if — disorientation is accompanied by persistent vomiting, a sudden severe headache, loss of consciousness, or a level of confusion clearly beyond what the substance typically causes; these can signal a medical problem rather than ordinary disorientation.
- Higher risk — anyone who has combined substances, or who is in an environment where a fall could cause injury; disorientation makes standing and walking genuinely hazardous and should be treated as a cue to get low and stay still.
variability
Who experiences it, and how strongly, varies widely. Higher doses increase both likelihood and severity across all classes. Setting matters considerably — a moving vehicle, a darkened room, or an unfamiliar environment can intensify it, especially under dissociatives and psychedelics.
People with a history of motion sickness or vestibular sensitivity tend to experience it more strongly. Going in expecting it can make it harder to dismiss. A stable, well-lit environment and a seated or lying-down position tend to reduce its intensity.
substances
experience reports
No experience reports yet. Be the first to contribute.
First-person accounts of subjective effects, timing, and outcomes — submitted for harm reduction.
AI-generated · claude-sonnet-4-6 · reviewed
Harm-reduction reference — not medical advice.